Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On certain sums of Fourier-Stieltjes coefficients

Author: J. B. Twomey
Journal: Trans. Amer. Math. Soc. 280 (1983), 611-621
MSC: Primary 42A16; Secondary 42A28
MathSciNet review: 716840
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain estimates for certain sums of Fourier-Stieltjes (and hence also Fourier) coefficients of continuous functions $ f$ of bounded variation in terms of the modulus of continuity of $ f$. As a consequence of one of our results we obtain an improvement on a theorem of Zygmund on the absolute convergence of Fourier series of functions of bounded variation. We also consider absolutely continuous functions and show by examples that a number of the results we obtain are "best possible".

References [Enhancements On Off] (What's this?)

  • [1] N. K. Bari, Trigonometric series, Vols. 1, 2, Fizmatgiz, Moscow, 1961; English transl., Macmillan, New York and Pergamon, Oxford. 1964. MR 0126115 (23:A3411)
  • [2] R. P. Boas, Fourier series with positive coefficients, J. Math. Anal. Appl. 17 (1967), 463-483. MR 0204954 (34:4789)
  • [3] S. V. Bockarev, On a problem of Zygmund, Izv. Akad. Nauk SSSR Ser. Math. 37 (1973), 630-638; English transl., Math. USSR-Izv. 7 (1973). MR 0370038 (51:6267)
  • [4] P. L. Duren, Theory of $ {H^p}$ spaces, Academic Press, New York, 1970. MR 0268655 (42:3552)
  • [5] G. H. Hardy and W. W. Rogosinski, Fourier series, 3rd ed., Cambridge Univ. Press, Cambridge. 1965. MR 0044660 (13:457b)
  • [6] F. Holland and J. B. Twomey. On coefficient means of certain subclasses of univalent functions, Trans. Amer. Math. Soc. 185 (1973), 151-163. MR 0328054 (48:6396)
  • [7] -, Integral means of functions with positive real part, Canad. J. Math. 32 (1980), 1008-1020. MR 590663 (82b:30037)
  • [8] R. Salem, On singular monotonic functions of the Cantor type, Math. Phys. 21 (1942), 69-82. MR 0006765 (4:38c)
  • [9] -, On a theorem of Zygmund, Duke Math. J. 10 (1943), 23-31. MR 0007542 (4:156e)
  • [10] I. Wik, Criteria for absolute convergence of Fourier series of functions of bounded variation, Trans. Amer. Math. Soc. 163 (1971), 1-24. MR 0285851 (44:3068)
  • [11] A. Zygmund, Trigonometric series, Vols. 1, 2, 2nd rev. ed., Cambridge Univ. Press, New York, 1959. MR 0107776 (21:6498)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42A16, 42A28

Retrieve articles in all journals with MSC: 42A16, 42A28

Additional Information

Keywords: Fourier-Stieltjes coefficients, coefficient estimates, functions of bounded variation, absolutely continuous functions, modulus of continuity, absolutely convergent Fourier series
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society